Iowa, 2020

Flash Flooding and Flooding in Iowa, June 9 to 11, 2020

June 9 to 11, 2020 · NWS ARX · 9 events in 5 counties and zones

Heavy rains from Tropical Depression Cristobal fell across northeast Iowa on June 9th. Rainfall amounts of 1 to 3 inches were common with locally higher totals of 4 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$1.1 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains from Tropical Depression Cristobal fell across northeast Iowa on June 9th. Rainfall amounts of 1 to 3 inches were common with locally higher totals of 4 to 5 inches. This heavy rain created flash flooding across portions of Fayette, Chickasaw and Howard Counties. Numerous roads were closed because of high water across Fayette County including State Highways 3 and 150. Roads were also closed west of Protovin (Howard County) and east of Lawler (Chickasaw County). The highest reported rainfall amounts were 5.25 inches east of Oelwein (Fayette County) and 4.6 inches west of Maynard (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 5:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 9, 5:10 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 AM CDT Tue Jun 9 2020

.SHORT TERM...(Today through Wednesday Night)
Issued at 241 AM CDT Tue Jun 9 2020

All is quiet for the moment, but big changes are rapidly approaching
from the south as the remnants of Tropical Storm Cristobal continue
to steadily march northward through the mid Mississippi Valley as of
early morning. Closer to home, a nice wedge of refreshingly drier
air has made an appearance, adding a bit of comfort to an otherwise
very mild night, but that will change quickly today as a notable
plume of tropical moisture with dew points pushing 70+ quickly
slides north with the remnants of the tropical system tracking from
southwest into central Wisconsin by early evening.

Honestly not a whole lot of change noted from what has been
discussed in this space the past few days. Impressive moisture
parameters working north (PWAT 2-2.5 inches, warm cloud depth 4.5km,
strong moisture transport) interacting with a field of mid level
deformation/frontogenesis in advance of a pair of deeper upper
troughs over the Plains will easily deliver widespread rain today
into tonight for the entire area. Timing has slowed just a hair
given the wedge of drier air initially in place, but strong forcing
will quickly overcome that from north to south, with bands of
enhanced convection likely on the leading edge where we should have
some time to build instability while the heaviest "synoptic"
component to the rain may end up being across southeast Minnesota
into northeast IA in the axis of stronger mid level deformation.

All told, continue to envision widespread rainfall amounts of 1-3
inches for the entire area, but with lollipops of much heavier
amounts given the convective/tropical nature of the precipitation.
That's where the flash flood potential will come into play as all of
the high-res guidance gives the hint that very localized amounts of
5+ inches are pretty much a given where any stronger convection
trains over the same areas, with even the HREF maximum suggestive of
some very localized 10 inch amounts in a worst case scenario. Simply
put - this situation could turn ugly quickly given the parameters in
place if convection rolls repeatedly over the same areas.

Not to be forgotten, will continue to watch areas near and east of
the surface low track for a spin-up tornado threat where fairly
strong low level shear will be in place in the right-front quadrant
of the low. Forecast hodographs aren't perfectly ideal initially
with steady southeast flow in the lowest 2 km but backing flow in
the 1-2km layer after 21Z ahead of the low coupled with favorable
storm inflow as cells track northwesterly does raise the concern
level, particularly with the surface low beginning to deepen with
northward extent. Certainly not a typical setup for our area but
then again, not much is typical with such an anomalous system.

Final thing to watch remains winds tonight into Wednesday, though
this part remains the lowest confidence. Passage of Cristobal's
remnants will initially lead to a pretty good pressure rise later
tonight, with a period of gusty northwest winds expected. Forecast
soundings suggest mixing limited to the 875-900mb layer, but with up
to 35-40 knots in that layer, a few surface gusts of 35+ are likely.
However, how winds behave into Wednesday is a little more uncertain
with still some discrepancy about how the surface pressure pattern
will look across the local area. Gusty winds and increasingly cooler
temperatures through the day still look to be a good bet but unsure
just how much flow aloft we'll get to mix down. Would still
anticipate seeing some gusts to 35 mph over the more open areas,
particularly for the afternoon, but that could still be enough to
create some issues given what should be pretty saturated soils. With
that said, if deeper secondary surface low development takes place
along the lines of the persistent ECMWF, a window of much higher
winds would be in play. Still some time to watch these trends the
coming 24 hours.

.LONG TERM...(Thursday through Monday)
Issued at 241 AM CDT Tue Jun 9 2020

A welcome return to a much quieter weather pattern remains on track
into late week and through the weekend, as the upper pattern remains
quiet amplified over much of the CONUS. From a basic perspective,
still seeing solid agreement among guidance for the eventual
development of additional western CONUS troughing by the weekend,
forcing another ridge amplification through the Plains while
downstream troughing envelops the Great Lakes. Exactly how deep that
trough just to our east ends up remains in question, but there
continues to be strong signals for near to below normal temperatures
for much of the area for much of the extended portions of the
forecast. It's not impossible we could squeeze out a few periods of
light showers as well on the gradient between building heat to the
west and notable thermal troughing just to the east but confidence
in any specifics is very low at the moment. All told, the late
week/weekend period honestly looks quite pleasant with daytime highs
mainly in the 70s along with lower humidity as Canadian high
pressure noses through the area, while nighttime lows dip into the
50s and even 40s for some of the usual cooler locales. Not bad at
all!

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 610 AM CDT Tue Jun 9 2020

VFR conditions will persist this morning with increasing high
cloud cover. Showers and embedded storms will increase by mid
afternoon at KLSE/KRST. Some uncertainty exists as to where exactly
the the heaviest rainfall will set up, but do expect lowering
ceilings/visibility with the onset of heavier showers/storms, and
a period of IFR ceilings likely developing by evening. The more
widespread rain will diminish at the TAF sites by late evening.
E/SE winds will become N/NW by this evening as a surface low
passes to the east with gusts of 20 to 30 kts possible at times.

&&

.HYDROLOGY...
Issued at 241 AM CDT Tue Jun 9 2020

Periods of rain and occasional thunderstorms are on track to
arrive through the day today, becoming maximized in coverage this
afternoon and evening. Tropical moisture pushing north should
easily deliver widespread rainfall amounts of 1 to 3 inches, but
with localized amounts of 5-6 inches or more likely, especially
along and west of the Mississippi River. In areas where such
amounts are realized, flash flooding will become likely by this
evening, with longer term river flooding also a concern heading
into late week and perhaps the weekend as well. Based on the
latest guidance, a worse-case scenario would feature some
localized rainfall amounts of 10 inches, which isn't impossible
given just how anomalously moist the environment will become with
the remnants of Tropical Storm Cristobal arriving and interacting
with stronger forcing/dynamics across the region. Those living
near waterways will want to keep a VERY close watch on conditions
later today into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     morning for WIZ017-029-032>034-041>044-053>055-061.

MN...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     morning for MNZ079-086>088-094>096.

IA...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     morning for IAZ008>011-018-019-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...JM
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 9, 2:40 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Tue Jun 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
340 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon and tonight.

Periods of heavy rain and occasional thunderstorms will occur this
afternoon and evening. Widespread rain amounts of 1 to 3 inches
are expected, with localized amounts of 6 inches or more likely,
especially for areas near and west of the Mississippi River. Flash
flooding could develop quickly later today into tonight where the
heaviest rains fall.

In addition, a few tornadoes could develop with stronger
thunderstorms this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds of up to 45 mph could develop on Wednesday.
If these winds develop, some damage to trees is possible with very
wet ground from expected heavy rainfall.

Many rivers will likely run high through the weekend, with
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a tornado threat this
afternoon and early evening. Additionally, rainfall reports would
be appreciated through Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood, 3 flood. Local standard time, as filed.

Heavy Rain, Fayette

When
June 9, 9:00 AM CST to 6:10 PM CST
Where
Fayette County, 1.02 mi E of Oelwein
Reported by
COOP Observer
Coordinates
42.680, -91.880

Just east of the Oelwein area, 5.25 inches of rain was observed.

Heavy Rain, Fayette

When
June 9, 9:10 AM CST to 6:30 PM CST
Where
Fayette County, 2 mi W of Maynard
Reported by
Trained Spotter
Coordinates
42.770, -91.909

Just west of Maynard, 4.60 inches of rain fell.

Heavy Rain, Chickasaw

When
June 9, 10:00 AM CST to 6:20 PM CST
Where
Chickasaw County, 2 mi W of Ionia
Reported by
Public
Coordinates
43.030, -92.510

Just west of Ionia, 3.03 inches of rain fell.

Flash Flood, Fayette

When
June 9, 5:25 PM CST to 8:00 PM CST
Where
Fayette County, 2.06 mi NW of Fairbank to 6.93 mi WNW of Waucoma
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$805,000
Reported by
Emergency Manager
Coordinates
42.650, -92.080

Numerous roads were closed in the vicinity of Oelwein, Fayette and Maynard because of high water as a result of heavy rain from Tropical Depression Cristobal. Some of the roads that were closed included State Highways 3 and 150.

Flash Flood, Howard

When
June 9, 5:45 PM CST to 7:00 PM CST
Where
Howard County, 1.22 mi SE of Protivin to 5.58 mi E of Florenceville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$175,000
Reported by
Law Enforcement
Coordinates
43.210, -92.080

Heavy rains from Tropical Depression Cristobal caused some flash flooding to occur across the eastern sections of Howard County. Roads were closed because of high water west of Protovin.

Flash Flood, Chickasaw

When
June 9, 6:30 PM CST to 8:00 PM CST
Where
Chickasaw County, 7.35 mi SE of Fredricksburg to 5.14 mi E of Saude
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$135,000
Reported by
Law Enforcement
Coordinates
42.910, -92.080

Heavy rains from Tropical Depression Cristobal caused some flash flooding to occur across eastern Chickasaw County. Some roads were closed because of high water southeast and north of Lawler.

Flood, Winneshiek

When
June 9, 8:47 PM CST to June 11, 12:09 AM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from the heavy rains associated with Tropical Depression Cristobal pushed the Turkey River out of its banks twice in Spillville. The first crest was almost two and half feet above the flood stage at 11.4 feet on the 10th. The second crest was around a quarter of a foot above the flood stage at 9.23 feet, also on the 10th.

Flood, Clayton

When
June 10, 3:23 AM CST to June 11, 11:51 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from the heavy rains associated with Tropical Depression Cristobal pushed the Turkey River out of its banks in Elkader. The river crested over three feet above the flood stage at 15.21 feet on the 11th.

Flood, Clayton

When
June 10, 7:49 AM CST to June 11, 6:14 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from the heavy rains associated with Tropical Depression Cristobal pushed the Turkey River out of its banks in Garber. The river crested over three feet above the flood stage at 20.53 feet on the 11th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898146, 898147, 898148, 898142, 898144, 898145, 903870, 903877, 903890.